Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 144, NWS Twin Cities, MN

May 19, 2022Dakota County, Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 5:05 PM CDT for Dakota County, Rice County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 5:05 PM CDT (22:05 UTC)
Expired
May 19, 2022, 5:30 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:12 PM CDTHAIL 12 Nw Northfield, MNREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:11 PM CDTTornado WatchSPC7 hr
May 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KMPX 192205
SVRMPX
MNC037-131-192230-
/O.NEW.KMPX.SV.W.0144.220519T2205Z-220519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu May 19 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dakota County in east central Minnesota...
  Northeastern Rice County in south central Minnesota...

* Until 530 PM CDT.

* At 505 PM CDT, a severe thunderstorm was located near Northfield,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Dakota and northeastern Rice Counties, including the
  following locations... Miesville, Vermillion, Hampton, Randolph and
  New Trier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 9329 4472 9293 4457 9278 4454 9280
      4454 9291 4452 9292 4451 9295 4452 9299
      4452 9304 4446 9304 4441 9320
TIME...MOT...LOC 2205Z 236DEG 44KT 4450 9318 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
2 follow-up statements
051 
WWUS53 KMPX 192216
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu May 19 2022

MNC131-192226-
/O.CAN.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Rice MN-
516 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.

LAT...LON 4452 9313 4466 9291 4457 9279 4454 9280
      4454 9291 4452 9292 4451 9295 4452 9304
      4448 9304 4447 9308
TIME...MOT...LOC 2216Z 248DEG 46KT 4454 9297 

$$

MNC037-192230-
/O.CON.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Dakota MN-
516 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DAKOTA COUNTY...

At 516 PM CDT, a severe thunderstorm was located near Cannon Falls,
or 11 miles northeast of Northfield, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hampton, Randolph, Miesville, New Trier and Lake Byllesby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4452 9313 4466 9291 4457 9279 4454 9280
      4454 9291 4452 9292 4451 9295 4452 9304
      4448 9304 4447 9308
TIME...MOT...LOC 2216Z 248DEG 46KT 4454 9297 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
842 
WWUS53 KMPX 192221
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Thu May 19 2022

MNC037-192230-
/O.CON.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Dakota MN-
521 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DAKOTA COUNTY...

At 520 PM CDT, a severe thunderstorm was located near Cannon Falls,
or 15 miles northeast of Northfield, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miesville and New Trier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9306 4464 9290 4457 9279 4454 9280
      4454 9291 4452 9292 4451 9295
TIME...MOT...LOC 2220Z 236DEG 44KT 4457 9290 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 19, 3:45 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 345 PM CDT Thu May 19 2022

KEY MESSAGES:

- Large hail/damaging winds are main the main threats across
southern/central Minnesota into western Wisconsin. In additional a few
tornadoes are also possible in southern Minnesota into parts of
western Wisconsin.

- Cooler temperatures Friday through mid-next week with frost
potential Saturday and Sunday morning.

This evening and tonight... Severe thunderstorm and tornado watches
are out through this evening. The biggest risk will be along a warm
front moving across southern Minnesota where the tornado watch is in
effect. The forcing from this front as well as the low level shear
in this area will allow for surface based storms with rotation. This
could lead to some supercells with all threats possible. Farther
north including the Twin Cities and Eau Claire will be more of a
severe thunderstorm threat with more of a elevated hailer type of
storm favored. One of the biggest areas of uncertainty right now is
low level moisture as this will be needed to for true surface based
storms and low enough LCLs to make the environment favorable for
tornadoes. Based on what this environment was able to do earlier
today with large hail this threat will continue across the area this
evening. As we approach sunset the severe threat will fade as
instability falls. Unless a linear system can come together and
develop a cold pool that is. Then a wind threat will persist,
although this is most likely to occur in western Wisconsin than in
any part of Minnesota. Rain chances will continue into tonight, with
a chance for some lightning.

Friday through Thursday... Behind the cold front below normal
temperatures will persist into the weekend. We will also dry out as
the low behind this moves into the Great Lakes. As we move deeper
into the weekend there will be a system moving to our south that
could transport enough moisture Saturday night into Sunday morning
for some rain showers. Behind this rain chance high pressure moves
in for the rest of the weekend into early next week. By the middle
of next week another chance for precipitation arrives. With a wide
spread in the models both deterministic and ensembles confidence is
not yet high enough for details yet. With the high moving out we
will also see a return to normal temperatures next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu May 19 2022

Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU,
with some isolated between KMKT-KMSP as of 1715z. Confidence remains
low on coverage of TSTM activity this afternoon. However, based on
trends and model guidance, the best area of TSTM will occur near
KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may
affect KEAU before 21z. AMD will be likely due to uncertainties in
the forecast and coverage of TSTM. Otherwise, SHRA become more
apparent along and behind the main frontal passage this evening. MVFR
cigs may develop with the SHRA and cold frontal passage this evening.
LLWS is also possible due to the strong nature of the surface low and
wind shear above the surface.

KMSP...

Confidence is low enough to keep TSTM out of the 18z TAF. However,
best coverage if TSTM develops will occur between 21-01z. Otherwise,
SE winds will shift to the W/NW with the frontal passage this
evening. SHRA is possible overnight with only isolated TSTM at best.
Gusty W winds will develop Friday morning.

/OUTLOOK FOR KMSP/

Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Thu May 19 2022

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-202115-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
413 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are occurring and expected to continue
this evening. Some of these storms will likely be severe with
large hail, damaging wind gusts, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is needed.

MNZ041>043-047>050-054>058-064-065-073-202115-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
413 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms possible, but severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed..

In the hours before

Local storm report, May 19, 4:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NW MENDOTA HEIGHTS    44.92N 93.19W
05/19/2022  M1.25 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CEO
Local storm report, May 19, 4:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             LITTLE CANADA           45.02N 93.08W
05/19/2022  M1.00 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Special weather statement, May 19, 4:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Thu May 19 2022

WIZ014-015-023-025-192245-
Polk WI-Barron WI-St. Croix WI-Dunn WI-
451 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northern Dunn,
northeastern St. Croix, southern Barron and southeastern Polk
Counties through 545 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Star Prairie, or 27 miles north of River Falls, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Amery and Clear Lake around 500 PM CDT.
  Turtle Lake and Clayton around 510 PM CDT.

Other locations in the path of this storm include Almena, Prairie
Farm, Barron, Dallas, Rice Lake, Chetek and Cameron.

This includes the following highways...
 U.S. Highway 53 between mile markers 129 and 144.
 U.S. Highway 61 near mile marker 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4521 9167 4515 9167 4513 9260 4528 9257
      4553 9173 4521 9165
TIME...MOT...LOC 2151Z 255DEG 45KT 4524 9245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, May 19, 5:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ST. PAUL                44.95N 93.09W
05/19/2022  M1.50 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Special weather statement, May 19, 5:02 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Thu May 19 2022

WIZ015-016-027-192245-
Chippewa WI-Barron WI-Rusk WI-
502 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of Rusk, northern
Chippewa and northeastern Barron Counties through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chetek, or 12 miles southeast of Rice Lake, moving east at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Weyerhaeuser around 510 PM CDT.
  Bruce around 515 PM CDT.

Other locations in the path of this storm include Ladysmith and
Hawkins.

This includes U.S. Highway 53 near mile marker 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4537 9092 4519 9093 4520 9154 4530 9154
      4530 9167 4564 9166 4563 9067 4538 9068
TIME...MOT...LOC 2202Z 256DEG 57KT 4536 9156

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ETA
Local storm report, May 19, 5:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 W CEDAR FALLS         44.94N 91.90W
05/19/2022  M2.00 INCH       DUNN               WI   TRAINED SPOTTER

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:42 AM CDTSpecial Weather StatementMPXFaribault33 min
May 19, 11:04 AM CDTSpecial Weather StatementMPXFaribault26 min
May 19, 11:30 AM CDTSpecial Weather StatementMPXFreeborn45 min
May 19, 11:34 AM CDTSevere Thunderstorm WarningMPXFreeborn41 min
May 19, 12:05 PM CDTSpecial Weather StatementMPXFreeborn25 min
May 19, 12:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXFreeborn32 min
May 19, 12:35 PM CDTSpecial Weather StatementMPXSteele25 min
May 19, 3:31 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Ramsey, Washington44 min
May 19, 3:41 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington34 min
May 19, 3:51 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington24 min
May 19, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXWashington44 min
May 19, 4:04 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
May 19, 4:05 PM CDTSpecial Weather StatementMPXLe Sueur25 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott24 min
May 19, 4:21 PM CDTSevere Thunderstorm WarningMPXGoodhue24 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningMPXGoodhue20 min
May 19, 4:26 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott19 min
May 19, 4:41 PM CDTSevere Thunderstorm WarningMPXDakota19 min
May 19, 4:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca31 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn25 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca20 min
May 19, 5:32 PM CDTSpecial Weather StatementMPXRice13 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca36 min
May 19, 5:59 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn16 min
May 19, 6:06 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele24 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.